Medical training spans an eternity. One has to complete high school, college, medical school, before crossing the final hurdle of residency training. I ‘matched’ for internal medicine residency, in a university hospital in the mid-west. The program had a well-structured hierarchal system. We were arranged into teams comprising of medical student/intern and senior resident. Medical students were under intern supervision, who were in turn supervised by senior residents who answered directly to the attending physician. During morning-report, the team would present their patients’ to the attending physician and plans were streamlined. The rest of the day was spent coordinating direct patient care. The days were long but enjoyable. We were a cohesive group.
I had decided to specialize in pulmonary and critical care medicine towards the end of my second year. Dr S, was my favorite mentor and role model. She was a woman physician, successful in a male dominated, procedure heavy field. She dressed in snazzy skirt suits and coordinated kitten heels, her hair pulled back in a neat ponytail. At 5 foot 10 inches tall, she was a foot taller than me, but we ‘clicked’ immediately.
It was the tail end of residency, with three months left to the finish line. I had ‘matched’ in a fellowship program on the west coast, rotating in an ‘easy’ outpatient clinic. Dr S, was attending in the ICU, and asked me to help her team if I had the time, since it was a busy day. I was thrilled to oblige.
My patient was a critically ill man, wasting away from AIDS, and Hepatitis C. Both viruses were rampant in his system and he was suffering from septic shock. He needed a central line for medication administration in an attempt to save his life. I scrubbed methodically, donning my sterile cap, mask, gown and gloves. I draped the patient and set out my instruments. I was meticulous, careful not to miss a step, following the same routine with consistency. I snapped open the glass vial containing lidocaine, with a gloved thumb and index finger. I proceeded to numb the patient’s skin, inserted a finder needle into the vein using ultrasound guidance, threaded a wire into the vein, followed by the catheter. As I performed this last step, I noticed an unusual blood smear on my glove. The smear appeared to be ‘under’ my glove? This was the last step of the procedure, so I turned my focus back to applying sutures.
I then inspected my gloved finger and confirmed blood under my glove. I wiggled my finger and observed a clean cut, about half an inch long in the glove. I held my breath as I de-gloved. Blood was smeared on my finger. ‘This is the patient’s blood’, I thought, as I washed my hands at the sink and inspected again. My hands were clean, but clearly visible on my finger, was a small cut, mirroring the cut on my discarded glove. There was fresh blood emanating from this cut. My blood.
As a physician, interested in critical care, I was used to compartmentalizing my emotions. I analyzed the situation; there was a shallow wound on my finger, which was probably acquired while breaking the glass vial of lidocaine. I recalled a sharp pinch that I had ignored at the time, not realizing that the glass had broken the fragile barrier of my glove. The patient that I had worked on, had AIDS and Hepatitis C, with very high viral loads of both viruses, and his blood had come into contact with my fresh wound. I had been exposed!
My immediate reaction was embarrassment. I was ashamed. I had been careless. A momentary lapse that might cost me my health, my future and possibly my life. I cleaned the wound with disinfecting solution and applied a band aid. I finished rounding on my patients since the ‘work’ came first.
I called employee health a few hours later and was directed to the emergency department (ED) for blood work and an examination. The friendly ED physician, explained the prescribed steps of an exposure examination and wrote out post exposure prophylaxis (PEP) scripts. In total, he handed me five separate prescriptions. I was to take three drugs for HIV PEP, Reglan for nausea and Imodium for diarrhea. I was too numb to ask questions. I was directed to take these medicines for twenty-eight days.
I filled my prescriptions at the pharmacy, returning home with a bag full of pills. I had a snack since the medications needed to be taken after meals, washing down a handful of pills with a tall glass of water. I skipped the medicines for nausea and diarrhea since I did not have those symptoms. I felt a sliver of hope, although the emotional numbness had not yet dissipated.I rushed to the bathroom, an hour later with cramping and diarrhea, like I had never experienced. I thought it was food poisoning. I would ‘sleep it off’. The next morning, I awoke with diarrhea. I had breakfast, and took my medication as prescribed. I had the day off, since it was Saturday, on an outpatient rotation. An hour later I was in the bathroom with explosive diarrhea. I was weak, sweating and light-headed after this bout. I collapsed into bed after taking Imodium followed by Reglan for the nausea that accosted me later in the day. The diarrhea let up, but the nausea persisted.
The diarrhea became an untenable and unpredictable part of life. I had to plan my days around bathroom proximity. There were humiliating ‘accidents’ despite this. The nausea progressed to intractable vomiting and dry heaving. Reglan was no longer effective. I called employee health and was given prescriptions for Phenergan and Compazine. The Phenergan alleviated the symptoms partially, but side effects of lethargy and drowsiness were not compatible with a senior resident’s life. I had to resort to Compazine for break through vomiting, and dry heaving despite my stomach having completely evacuated numerous times.
I fell into a spent slumber that night. I awoke the next morning to the usual diarrhea. There was also an unfamiliar ‘wired’ sensation, as if my body were a puppet, and I was being compelled to to gaze upwards and sideways. I looked in the mirror and there was a mild deviation of my head, neck and eyes. I could will my head back to midline with effort. I suspected that I was having a ‘dystonic reaction’ due to the combination nausea medications. A dystonic reaction involves involuntary muscle spasms causing repetitive twisting movements, in my case of the head and neck muscles. The ‘dystonia’ did not improve over the next hour and I started feeling short of breath.
The ED was walking distance and I decided to get evaluated by a ‘real doctor’. I was seen by another friendly physician who concurred with my diagnosis and administered intramuscular Benadryl. He discharged me with a prescription for oral Benadryl. I would add this to my list of pills, and I would add Compazine to my allergy list.
As a busy, single, resident, without family support in the US, I did not advocate for myself. I had been taught to ‘keep my head down’ and ‘get the job done’. Work was my sole priority. I was not a ‘complainer’ I was able to complete twenty-six days of my treatment plan. The side-effects were intolerable.
I moved out of state for fellowship, and had to arrange for screening blood tests up to a year following the ‘needlestick’ injury. The one-year mark was a joyful day. It took much longer to process the emotional trauma which I preferred to keep suppressed, hidden from view. Needless to say, my routine during procedures, now includes inspecting my hands for a breach after each step.
Won ‘Highly Commended’ in SOMW Spring 2021 writing competition, to be published in ‘The Writer’